Washington, 2007

Heavy Snow in Washington, January 4, 2007

January 4, 2007 · NWS OTX · 1 event in 1 county or zone

A small but strong short wave brought heavy snow across portions of the Washington Palouse. and then compact snow over ice as temperatures dropped below freezing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A small but strong short wave brought heavy snow across portions of the Washington Palouse. Temperature initially were above freezing resulting in initial melting on roads...and then compact snow over ice as temperatures dropped below freezing. This contributed to 19 reported weather related traffic accidents. Highway 195 between Pullman and Colfax was closed from early afternoon through around 6 PM. Snow amounts from this event include 5-6 in Pullman, and 4 inches in Colfax.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 4, 11:09 AM PST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 4, 11:09 AM PST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1109 AM PST THU JAN 4 2007

.SYNOPSIS...A SERIES OF PACIFIC STORMS WILL TRACK ACROSS THE
INLAND NORTHWEST THROUGH THE REMAINDER OF WEEK AND INTO EARLY
NEXT WEEK...BRINGING COOL AND UNSETTLED CONDITIONS TO THE REGION.

&&

.DISCUSSION...
REST OF TODAY...UPPER LEVEL SHORTWAVE TROF CONTINUES TO HEAD INTO
THE INLAND NW THIS MORNING. MOST OF THE ENERGY ASSOCIATED WITH
THIS TROF AXIS SEEMS TO BE CONCENTRATING AROUND SHORTWAVE VORT
LOBE OVER NW OREGON. CLOUDS AND PRECIP FROM THIS FEATURE HAVE
DEVELOPED AS FAR NORTH AS I 90...AND SUSPECT THEY WILL GENERALLY
REMAIN ACROSS SOUTHERN WA THROUGH MOST OF THE AFTERNOON AS THE
SHORTWAVE TROF CONTINUES TO TRACK IN A ESE ORIENTATION. LOOKS LIKE
THE GFS IS HANDLING THE MOISTURE FIELDS MUCH BETTER THAN THE NAM
AT THIS TIME. THIS ALSO SUGGESTS THE SHOWER THREAT ACROSS THE NE
ZONES WILL HOLD OFF UNTIL LATER THIS AFTERNOON...AND WILL LARGELY
DEPEND ON OROGRAPHIC LIFTING FROM THE MEAN WESTERLY WINDS THROUGH
THE LOWER ATMOSPHERE COUPLED WITH NICE POTENTIAL INSTABILITY UP TO
NEARLY 500 MBS AHEAD OF THE ELONGATED TROF AXIS. THIS SHOWER
THREAT WILL CONTINUE THROUGH THE FIRST PORTION OF THE EVENING
BEFORE THE TROF AXIS SLIDES OUT OF THE REGION. SUSPECT QPF AMOUNTS
WILL BE TOO LIGHT FOR ANY WINTER HIGHLIGHTS...HOWEVER AS THE
ASSOCIATED COLD FRONT WITH THE TROF MOVES THROUGH...WE WILL SEE A
6 HOUR PERIOD WHERE THE WINDS FROM THE SFC-600 MBS TURN TO THE NW.
THIS WIND SHIFT COMBINED WITH THE AFOREMENTIONED INSTABILITY
SUGGEST A GOOD BURST OF SNOW IS LIKELY FOR THE CAMAS PRAIRIE. NOT
SURE IF CONFIDENCE IS HIGH ENOUGH FOR A SNOW ADVISORY BUT WILL UP
TOTALS IN THE ZONES FOR NOW.

AS FOR THE HYDRO CONCENRS OVER WHITMAN COUNTY. HYDROGRAPHS FROM
THE AREA SHOW STEADY DECLINES...WHILE THE SHERIFF INDICATED NO
FURTHER PROBLEMS HAVE BEEN OBSERVED. GIVEN THIS TREND AND ONLY A
LIGHT QPF FORECAST THROUGH REMAINDER OF TODAY...WE HAVE LET THE
HYDRO HIGHLIGHTS EXPIRE. FX

&&

.AVIATION...
PRIMARILY VFR CONDITIONS ARE EXPECTED TODAY. MAIN PROBLEMS WILL
FOCUS AROUND SHOWERS MOVING INTO THE REGION FROM THE WEST. MAIN
THREAT THROUGH THE DAY WILL LIE SOUTH OF I90...IMPACTING THE
KPUW AND KLWS AREAS FOR LATER THIS AFTERNOON. SCT CIGS IN THE
SHOWERS COULD FALL TO MVFR LEVELS WITH VSBYS PSBLY DIPPING INTO
IFR CONDITIONS IN HEAVIER SNOW SHOWERS. AFT 06Z THE SHOWERS WILL
EXIT THE REGION. THEN THE MAIN FORECAST CHALLENGE WILL REVOLVE
AROUND THE FORMATION OF STRATUS OVER THE PALOUSE AND INTO THE
SPOKANE AREA AS MOIST SW FLOW EVOLVES IN THE BOUNDARY LAYER. WE
HAVE FORECAST STRATUS CIGS FORMING OVERNIGHT WITH IFR CONDITIONS
DEVELOPING. NOT 100 PERCENT SURE THIS STRATUS WILL MOVE INTO THE
KGEG-KCOE AREA...NOR WHAT TIME IT WOULD OCCUR...HOWEVER CONFIDENCE
IS HIGH WE WILL SEE IT FORM SOMEWHERE OVER THE PALOUSE OVERNIGHT. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  23  31  31  37  27 /  20  60  40  60  60  40
COEUR DALENE  36  24  31  30  38  27 /  30  60  40  60  60  40
PULLMAN        38  25  34  32  38  30 /  30  60  30  60  60  40
LEWISTON       43  29  37  35  46  34 /  40  60  20  50  50  40
COLVILLE       34  20  30  27  37  25 /  30  60  50  60  60  40
SANDPOINT      36  25  30  28  37  29 /  30  60  50  70  60  50
KELLOGG        34  25  31  29  35  28 /  40  60  50  70  70  60
MOSES LAKE     39  25  36  33  43  29 /  30  10  20  30  20  20
WENATCHEE      35  26  36  29  41  29 /  20  10  30  40  40  20
OMAK           30  21  31  27  38  24 /  30  10  50  50  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jan 4, 12:46 PM PST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1246 PM PST THU JAN 4 2007

IDZ027-052100-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
INCLUDING THE CITIES OF...KAMIAH...CRAIGMONT...NEZPERCE...
WINCHESTER
1246 PM PST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW ADVISORY IN EFFECT UNTIL 1 AM PST FRIDAY ABOVE 2000 FEET
     FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

A UNSTABLE AIRMASS WILL LIKELY BRING SIGNIFICANT SNOWS TO THE
CAMAS PRAIRIE THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF PACIFIC STORMS WILL BRING GUSTY WINDS AND SIGNIFICANT
SNOW...ESPECIALLY TO THE HIGHER TERRAIN...TO THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

IDZ001>004-026-WAZ031>038-041>044-052100-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...
EPHRATA...OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
1246 PM PST THU JAN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF PACIFIC STORMS WILL BRING GUSTY WINDS AND SIGNIFICANT
SNOW...ESPECIALLY TO THE HIGHER TERRAIN...TO THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Washington Palouse

When
January 4, 1:00 PM PST to 6:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10595.